Virginia, 2014Hail and Damaging Winds in Virginia, July 9, 2014
July 9, 2014 · NWS LWX · 13 events in 4 counties and zones
A cold front approached the Mid Atlantic while a surface trough was located across the Potomac Highlands. Southerly flow ahead of both features led to humid and warm conditions across the region.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- $3,000
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front approached the Mid Atlantic while a surface trough was located across the Potomac Highlands. Southerly flow ahead of both features led to humid and warm conditions across the region. Showers and thunderstorms formed in vicinity of the surface trough and moved eastward. Some storms became severe producing damaging winds and large hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 9, 1:34 PM EST, 1 hour 5 minutes earlier.
Area forecast discussion, Jul 9, 1:34 PM EST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
234 PM EDT WED JUL 9 2014
.SYNOPSIS...
A COLD FRONT WILL SLOWLY MOVE INTO THE AREA TONIGHT. THE BOUNDARY
WILL STALL OUT AND DISSIPATE OVER THE REGION FOR THURSDAY AND
FRIDAY. HIGH PRESSURE OVER THE ATLANTIC WILL BRING HOT AND HUMID
CONDITIONS FOR THE WEEKEND INTO EARLY NEXT WEEK.
&&
.NEAR TERM /THROUGH TONIGHT/...
ANALYSIS THIS AFTERNOON SHOWS A COLD FRONT OVER PENNSYLVANIA AND
HIGH PRESSURE OVER THE ATLANTIC. A SURFACE TROUGH EXTENDS FROM
NORTH-CENTRAL MARYLAND INTO THE SHENANDOAH VALLEY.
MID-LEVEL CLOUDS HAVE GIVEN WAY TO SOME SUNSHINE...ALLOWING MORE
WARM AND HUMID CONDITIONS. MAX TEMPS WILL RANGE FROM THE 70S IN
THE MOUNTAINS TO THE UPPER 80S/NEAR 90 ACROSS MOST OTHER
LOCATIONS. THE WARM AND HUMID CONDITIONS HAVE LED AN UNSTABLE
ATMOSPHERE. THE LATEST MESOANALYSIS SHOWS 1000-1500 J/KG OF
MLCAPE...WITH THE HIGHEST TOTALS ALONG AND EAST OF THE SURFACE
TROUGH. THE TROUGH HAS ACTED AS THE MAIN LIFTING MECHANISM FOR
CONVECTION THAT HAS ALREADY DEVELOPED NEAR THE BLUE RIDGE
MOUNTAINS. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS
AFTERNOON AND EVENING...AND WITH MODERATE CAPE AND MARGINAL SHEAR
PROFILES...THERE IS A THREAT FOR LOCALLY DAMAGING WIND GUSTS AND
LARGE HAIL. THE BEST CHANCE FOR SEVERE THUNDERSTORMS WILL BE
NEAR AND EAST OF THE BLUE RIDGE MOUNTAINS WHICH IS WHERE
INSTABILITY IS HIGHEST EAST OF THE SURFACE TROUGH. STILL DO NOT
EXPECT THE EVENT TO BE NEARLY AS WIDESPREAD AS TUESDAY SINCE SHEAR
AND INSTABILITY WILL NOT BE AS STRONG AND THE LIFTING MECHANISM
WILL NOT BE AS STRONG EITHER.
THE COLD FRONT WILL SLOWLY DROP INTO THE REGION TONIGHT.
CONVECTION SHOULD DISSIPATE ACROSS MOST AREAS DUE TO THE LOSS OF
DAYTIME HEATING...BUT AN ISOLATED SHOWER OR THUNDERSTORM CANNOT BE
RULED OUT MAINLY NEAR AND EAST OF INTERSTATE 95.
&&
.SHORT TERM /THURSDAY THROUGH THURSDAY NIGHT/...
AN UPPER-LEVEL TROUGH WILL BUILD OVERHEAD THURSDAY THROUGH
THURSDAY NIGHT. THE COLD FRONT OVER THE REGION WILL GRADUALLY
DISSIPATE...AND A LIGHT RETURN FLOW WILL DEVELOP DURING THIS TIME.
THIS MEANS THAT LITTLE DRY AIR WILL MAKE IT INTO THE AREA. WITH
HIGHER DEWPOINTS AND THE UPPER-LEVEL TROUGH BUILDING
OVERHEAD...MORE SHOWERS AND THUNDERSTORMS ARE POSSIBLE MAINLY IN
THE AFTERNOON AND EVENING. STILL FEEL CONVECTION COVERAGE WILL BE
SCATTERED SINCE THE SHEAR WILL BE WEAK AND ANY LIFTING MECHANISM
FROM THE BOUNDARY OR TERRAIN CIRCULATION WILL ALSO BE WEAK. HE
COLD FRONT WILL STALL OUT OVER THE REGION AND DISSIPATE. MAX TEMPS
WILL RANGE FROM THE 70S IN THE MOUNTAINS TO THE MIDDLE AND UPPER
80S ACROSS MOST OTHER LOCATIONS.
CONVECTION COVERAGE SHOULD DISSIPATE OVERNIGHT THURSDAY...BUT WITH
THE UPPER-LEVEL TROUGH OVERHEAD AN ISOLATED SHOWER OR THUNDERSTORM
CANNOT BE RULED OUT...ESPECIALLY ACROSS THE SOUTHEASTERN CWA WHERE
MOISTURE WILL BE DEEPEST.
&&
.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
ILL-DEFINED SURFACE BOUNDARY WILL RETREAT NORTHWARD AS WARM FRONT
FOR FRIDAY. SUBSIDENCE ALOFT SHOULD HINDER CONVECTIVE DEVELOPMENT
FOR FRIDAY ALONG THIS FRONT ACROSS THE MAJORITY OF THE
AREA...ALTHOUGH STRONGER MOISTURE GRADIENT AND VORT MAX ALOFT MAY
TRIGGER DEVELOPMENT TOWARD SOUTHERN MARYLAND...ALONG WITH TERRAIN
CIRCULATION CONVECTIVE DEVELOPMENT ACROSS THE POTOMAC HIGHLANDS.
MOISTURE ADVECTS ACROSS THE REGION FOR SATURDAY AS HIGH PRESSURE
PUSHES OFF THE NORTHEAST COAST. WHILE INSTABILITY INCREASES WITH
THIS MOISTURE RETURN...SHORT WAVE RIDGING ALOFT SHOULD LIMIT
CONVECTIVE DEVELOPMENT. HOWEVER...CANNOT RULE OUT TERRAIN AND
SURFACE HEATING INDUCED AFTERNOON CONVECTION AT THIS TIME AND HAVE
LEFT POPS IN THE FORECAST. AS CLOSED CANADIAN LOW DIVES SOUTH OVER
THE GREAT LAKES...WESTERLY FLOW ALOFT INCREASES SUNDAY AND MONDAY.
SHORT WAVES IN THIS FLOW WILL BRING BETTER CHANCES FOR ORGANIZED
CONVECTION TO PUSH THROUGH SUNDAY AND MONDAY AHEAD OF SYNOPTIC COLD
FRONT. A MORE COMFORTABLE AIRMASS LOOKS TO ADVECT INTO THE REGION
FOR MID WEEK.
&&
.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON
AND EVENING. LOCALLY GUSTY WINDS AND HAIL ARE POSSIBLE IN THE
STRONGER STORMS...BUT SEVERE STORMS WILL NOT BE AS WIDESPREAD AS
TUESDAY. A COLD FRONT WILL MOVE INTO THE AREA TONIGHT AND IT WILL
STALL OUT AND WEAKEN THURSDAY THROUGH THURSDAY NIGHT. A LIGHT
NORTHERLY FLOW IS EXPECTED BEHIND THE FRONT LATE TONIGHT INTO
THURSDAY MORNING...BUT WINDS WILL TURN TOWARD THE SOUTHEAST LATER
THURSDAY AND SPEEDS WILL REMAIN LIGHT. SCATTERED SHOWERS AND
THUNDERSTORMS ARE EXPECTED THURSDAY AFTERNOON AND EVENING.
PATCHY FOG IS POSSIBLE LATE TONIGHT INTO EARLY THURSDAY. MVFR
VSBYS ARE EXPECTED DURING THIS TIME...BUT IFR CONDITIONS CANNOT BE
RULED OUT ESPECIALLY ACROSS KMRB AND KCHO. MORE FOG IS POSSIBLE
THURSDAY NIGHT INTO FRIDAY MORNING.
A STALLED FRONT AND SURFACE TROUGH WILL BRING CHANCES OF
AFTERNOON STORMS TO THE REGION FRIDAY AND SATURDAY. AN APPROACHING
COLD FRONT WILL BRING A BETTER CHANCE OF MORE WIDESPREAD STORMS
SUNDAY AND MONDAY.
&&
.MARINE...
A SOUTHERLY FLOW WILL CONTINUE OVER THE WATERS THROUGH THIS
EVENING. WINDS WILL SHIFT TO THE NORTH LATE TONIGHT INTO THURSDAY
BEFORE GRADUALLY TURNING TOWARD THE SOUTHEAST THURSDAY AFTERNOON.
SPEEDS SHOULD REMAIN BELOW SCA CRITERIA. SHOWERS AND THUNDERSTORMS
ARE POSSIBLE...ESPECIALLY THIS AFTERNOON AND EVENING...AND AGAIN
THURSDAY AFTERNOON AND EVENING. THUNDERSTORMS MAY CONTAIN GUSTY
WINDS AND HAIL.
A STALLED FRONT AND SURFACE TROUGH WILL BRING CHANCES OF
AFTERNOON STORMS TO THE REGION FRIDAY AND SATURDAY. AN APPROACHING
COLD FRONT WILL BRING A BETTER CHANCE OF MORE WIDESPREAD STORMS
SUNDAY AND MONDAY.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.
&&
SYNOPSIS...BJL
NEAR TERM...BJL
SHORT TERM...BJL
LONG TERM...AEB
AVIATION...BJL/AEB
MARINE...BJL/AEB
Hazardous weather outlook, Jul 9, 12:30 PM EST, 2 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
130 PM EDT WED JUL 9 2014
ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
101000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
130 PM EDT WED JUL 9 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING. A
FEW THUNDERSTORMS WILL BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS
AND LARGE HAIL.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.
MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-101000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
130 PM EDT WED JUL 9 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING. A
FEW THUNDERSTORMS WILL BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS
AND LARGE HAIL.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.
In the hours before
Local storm report, Jul 9, 10:28 AM EST, 4 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1128 AM EDT WED JUL 09 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0539 PM TSTM WND DMG 2 W CHERRY RUN 39.63N 78.07W
07/08/2014 MORGAN WV PUBLIC
TREE ON MASON ROAD.
&&
EVENT NUMBER LWX1400720
STRONGLocal storm report, Jul 9, 10:32 AM EST, 4 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1132 AM EDT WED JUL 09 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0529 PM TSTM WND DMG GREAT CACAPON 39.62N 78.30W
07/08/2014 MORGAN WV 911 CALL CENTER
TREE ON DOWN FENCE AND AGAINST HOME ON WIGGINS RUN
ROAD.
&&
EVENT NUMBER LWX1400721
STRONGLocal storm report, Jul 9, 10:36 AM EST, 4 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1136 AM EDT WED JUL 09 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0539 PM TSTM WND DMG 3 WNW CHERRY RUN 39.64N 78.08W
07/08/2014 MORGAN WV 911 CALL CENTER
TREE ON ROAD. WILD ROSE LN AND RIVER ROAD.
&&
EVENT NUMBER LWX1400722
STRONGLocal storm report, Jul 9, 10:38 AM EST, 4 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1138 AM EDT WED JUL 09 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0533 PM TSTM WND DMG 1 S BERRYVILLE 39.60N 78.23W
07/08/2014 MORGAN WV 911 CALL CENTER
TREE ACROSS BOTH LANES.
&&
EVENT NUMBER LWX1400723
STRONGLocal storm report, Jul 9, 10:43 AM EST, 3 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1143 AM EDT WED JUL 09 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0442 PM TSTM WND DMG SENECA ROCKS 38.83N 79.38W
07/08/2014 PENDLETON WV 911 CALL CENTER
TREE DOWN NEAR SENECA ROCKS.
0450 PM TSTM WND GST 3 NW NEW CREEK 39.40N 79.07W
07/08/2014 M63 MPH MINERAL WV TRAINED SPOTTER
0450 PM TSTM WND DMG 2 ESE MAYSVILLE 39.10N 79.13W
07/08/2014 GRANT WV TRAINED SPOTTER
MULTIPLE TREES DOWN ON RT 42 IN MAYSVILLE
0454 PM TSTM WND DMG PETERSBURG 39.00N 79.13W
07/08/2014 GRANT WV 911 CALL CENTER
TREES DOWN THROUGHOUT COUNTY AT MULTIPLE LOCATIONS.
0454 PM TSTM WND GST FROSTBURG 39.65N 78.93W
07/08/2014 M58 MPH ALLEGANY MD MESONET
FROSTBURG STATE UNIVERSITY MESONET
0514 PM TSTM WND DMG 2 SSW RIO 39.10N 78.69W
07/08/2014 HARDY WV 911 CALL CENTER
TREE DOWN ACROSS ROAD AT 300 BLOCK SPERRYS RUN RD
0514 PM TSTM WND DMG 1 NNE MCCAULEY 39.06N 78.70W
07/08/2014 HARDY WV EMERGENCY MNGR
TREE DOWN ON LEISURE ACRES ROAD
0514 PM TSTM WND DMG BAKER 39.04N 78.75W
07/08/2014 HARDY WV 911 CALL CENTER
TREE DOWN AT OLD BAKER ROAD AND OLD 55.
0518 PM TSTM WND DMG 3 W WARDENSVILLE 39.08N 78.65W
07/08/2014 HARDY WV EMERGENCY MNGR
TREE DOWN ON 800 BLOCK OF PINNACLE DRIVE
0518 PM TSTM WND DMG 2 ESE MATHIAS 38.86N 78.83W
07/08/2014 HARDY WV 911 CALL CENTER
TREE DOWN AT UPPER AND MIDDLE COVER ROADS.
0519 PM TSTM WND DMG WARDENSVILLE 39.08N 78.60W
07/08/2014 HARDY WV 911 CALL CENTER
TREE DOWN. 29124 WV-55
0529 PM TSTM WND DMG CUMBERLAND 39.65N 78.76W
07/08/2014 ALLEGANY MD CO-OP OBSERVER
TREE DOWN AT LOUISIANA AVENUE IN CUMBERLAND MD.
0529 PM TSTM WND DMG GREAT CACAPON 39.62N 78.29W
07/08/2014 MORGAN WV 911 CALL CENTER
TREES AND POWER LINES DOWNED
0529 PM TSTM WND DMG 1 SSE SHADY GROVE 39.63N 78.15W
07/08/2014 MORGAN WV 911 CALL CENTER
2 TREES DOWNED NEAR INTERSECTION OF MARTINSBURG AND
SPHORS ROADS.
0529 PM TSTM WND DMG GREAT CACAPON 39.62N 78.30W
07/08/2014 MORGAN WV 911 CALL CENTER
TREE ON DOWN FENCE AND AGAINST HOME ON WIGGINS RUN
ROAD.
0530 PM TSTM WND DMG 3 SW MILL GAP 38.29N 79.75W
07/08/2014 HIGHLAND VA 911 CALL CENTER
TREE DOWN ACROSS RD NEAR THE INTERSECTION OF MILL GAP
RD AND LOWER BACK CREEK RD
0533 PM TSTM WND DMG 2 SW BERRYVILLE 39.60N 78.25W
07/08/2014 MORGAN WV 911 CALL CENTER
TREES DOWNED ON POWER LINES.
0533 PM TSTM WND DMG 1 S BERRYVILLE 39.60N 78.23W
07/08/2014 MORGAN WV 911 CALL CENTER
TREE ACROSS BOTH LANES.
0535 PM TSTM WND GST 1 NW BERKELEY SPGS 39.64N 78.24W
07/08/2014 M59 MPH MORGAN WV MESONET
WARM SPRINGS INTERMEDIATE SCHOOL MESONET.
0539 PM TSTM WND DMG 2 W CHERRY RUN 39.63N 78.07W
07/08/2014 MORGAN WV PUBLIC
TREE ON MASON ROAD.
0539 PM TSTM WND DMG 3 WNW CHERRY RUN 39.64N 78.08W
07/08/2014 MORGAN WV 911 CALL CENTER
TREE ON ROAD. WILD ROSE LN AND RIVER ROAD.
0542 PM TSTM WND DMG 2 E TOMAHAWK 39.53N 78.02W
07/08/2014 BERKELEY WV TRAINED SPOTTER
MOBILE HOME FLIPPED BY WIND GUST ON CANNON HILL RD
0545 PM TSTM WND DMG 1 NNW CEDAR HILL 39.29N 78.12W
07/08/2014 FREDERICK VA TRAINED SPOTTER
TREE DOWN ALONG WITH MULTIPLE LARGE BRANCHES.
0545 PM TSTM WND DMG WINCHESTER 39.17N 78.17W
07/08/2014 CITY OF WINCHESTER VA PUBLIC
LARGE TREE BRANCH DOWN ON HOUSE ON E HART ST.
0553 PM TSTM WND DMG 2 ESE STRASBURG 38.98N 78.33W
07/08/2014 WARREN VA 911 CALL CENTER
TREE DOWN ACROSS STRASBURG RD
0554 PM TSTM WND DMG FRONT ROYAL 38.92N 78.18W
07/08/2014 WARREN VA 911 CALL CENTER
TREE DOWN ACROSS STONEWALL JACKSON HIGHWAY
0558 PM TSTM WND DMG 1 SW KEARNEYSVILLE 39.38N 77.90W
07/08/2014 JEFFERSON WV PUBLIC
TREE DOWN ON LEETOWN RD NEAR RT 9.
0600 PM TSTM WND DMG 1 ENE HAGERSTOWN 39.64N 77.70W
07/08/2014 WASHINGTON MD TRAINED SPOTTER
MULTIPLE TREES SNAPPED AND DOWN ON CARS IN THE 700 AND
800 BLOCKS OF INTERVAL RD
0600 PM TSTM WND DMG 1 SW SAINT JAMES 39.55N 77.77W
07/08/2014 WASHINGTON MD NEWSPAPER
ROOF OF BARN BLOWN OFF.
0603 PM TSTM WND DMG 1 ENE HAGERSTOWN 39.64N 77.70W
07/08/2014 WASHINGTON MD TRAINED SPOTTER
FOUR TREES DOWN ON INTERVAL ROAD.
0609 PM TSTM WND DMG 2 N ROUND HILL 39.16N 77.77W
07/08/2014 LOUDOUN VA COUNTY OFFICIAL
TREE DOWN BLOCKING WOODGROVE ROAD NEAR ALLDER SCHOOL
ROAD.
0610 PM TSTM WND DMG 2 NNE DELAPLANE 38.95N 77.91W
07/08/2014 FAUQUIER VA 911 CALL CENTER
TREES DOWN NEAR INTERSECTION OF POSSUM HOLLOW DRIVE AND
DELAPLANE GRADE ROAD.
0628 PM TSTM WND DMG 1 ESE MOUNT PLEASANT 39.45N 77.32W
07/08/2014 FREDERICK MD PUBLIC
MULTIPLE TREES DOWNED. HOME SIDING DAMAGE ALONG KELLY
ROAD.
0635 PM TSTM WND GST 2 WNW NEW MARKET 39.40N 77.31W
07/08/2014 M58 MPH FREDERICK MD MESONET
OAKDALE HIGH SCHOOL MESONET.
0639 PM TSTM WND DMG 3 SSW DAMASCUS 39.26N 77.23W
07/08/2014 MONTGOMERY MD CO-OP OBSERVER
6 INCH BRANCHES SNAPPED. INTERSECTION KINGS VALLEY DR
AND KINGS VALLEY RD.
0639 PM TSTM WND DMG 1 N HERNDON 38.98N 77.39W
07/08/2014 FAIRFAX VA NWS EMPLOYEE
LARGE TREE DOWN NEAR HERNDON PKWY AND MONROE ST
0655 PM TSTM WND DMG 2 SE LINEBORO 39.70N 76.81W
07/08/2014 CARROLL MD NEWSPAPER
*** 1 FATAL, 8 INJ *** 1 FATALITY AND 8 INJURIES FROM
FALLING TREE BRANCHES AT YOUTH CAMPSITE WHILE TRYING TO
SEEK SHELTER.
0658 PM TSTM WND GST 4 NE MILLERS 39.72N 76.80W
07/08/2014 M63 MPH CARROLL MD CO-OP OBSERVER
0700 PM TSTM WND DMG 1 NE FOUR CORNERS 39.03N 77.01W
07/08/2014 MONTGOMERY MD BROADCAST MEDIA
LARGE TREE DOWN ON HOUSE ON LORAIN AVE
0705 PM TSTM WND DMG COLUMBIA 39.20N 76.86W
07/08/2014 HOWARD MD PUBLIC
FIVE TREES DOWN... ONE LARGE
0708 PM TSTM WND DMG 1 N ALEXANDRIA 38.84N 77.09W
07/08/2014 ARLINGTON VA PUBLIC
3-5 INCH TREE BRANCHES DOWN
0715 PM TSTM WND DMG 1 WSW LINTHICUM 39.20N 76.68W
07/08/2014 ANNE ARUNDEL MD PUBLIC
LARGE TREE LIMBS DOWN
0718 PM TSTM WND DMG 2 WSW FORT WASHINGTON 38.73N 77.06W
07/08/2014 FAIRFAX VA PUBLIC
LARGE TREE LIMBS DOWN
0721 PM TSTM WND DMG JARRETTSVILLE 39.60N 76.47W
07/08/2014 HARFORD MD PUBLIC
MANY LARGE BRANCHES DOWN.
0730 PM TSTM WND GST 1 N BALTIMORE MARTIN ST 39.34N 76.42W
07/08/2014 M61 MPH BALTIMORE MD AWOS
0731 PM TSTM WND DMG 1 NNE WASHINGTON 38.92N 77.01W
07/08/2014 DISTRICT OF COLUMB DC EMERGENCY MNGR
TREE DOWN NEAR INTERSECTION OF 1ST STREET AND U STREET
NORTHEAST.
0759 PM MARINE TSTM WIND 6 ESE HAVRE DE GRACE 39.51N 75.99W
07/08/2014 M58 MPH ANZ530 MD MESONET
NORTH BAY...NORTH EAST MD MESONET.
0900 PM TSTM WND DMG LAMBS CREEK 38.26N 77.26W
07/08/2014 KING GEORGE VA 911 CALL CENTER
TREE DOWN ACROSS LAMBS CREEK CH RD NEAR INTERSECTION
WITH KINGS HWY
&&
EVENT NUMBER LWX1400676 LWX1400677 LWX1400678 LWX1400674 LWX1400675
LWX1400702 LWX1400705 LWX1400715 LWX1400706 LWX1400714 LWX1400713
LWX1400679 LWX1400716 LWX1400718 LWX1400721 LWX1400695 LWX1400717
LWX1400723 LWX1400680 LWX1400720 LWX1400722 LWX1400683 LWX1400682
LWX1400692 LWX1400700 LWX1400701 LWX1400694 LWX1400690 LWX1400691
LWX1400684 LWX1400696 LWX1400699 LWX1400719 LWX1400681 LWX1400685
LWX1400688 LWX1400712 LWX1400703 LWX1400693 LWX1400711 LWX1400708
LWX1400707 LWX1400709 LWX1400686 LWX1400687 LWX1400697 LWX1400689
LWX1400698
A SEVERE LINE OF THUNDERSTORMS MOVED RAPIDLY EAST ACROSS THE AREA
TUESDAY AFTERNOON AND EVENING PRODUCING SEVERE WIND GUSTS AND DOWNED
TREES. THE MOST SUBSTANTIAL AREAS IMPACTED WERE EASTERN WEST
VIRGINIA...WESTERN AND NORTHERN MARYLAND...AND EXTREME NORTHERN AND
NORTHWESTERN VIRGINIA.
STRONGLocal storm report, Jul 9, 12:04 PM EST, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
104 PM EDT WED JUL 09 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0623 PM TSTM WND DMG 1 ESE MOUNT PLEASANT 39.45N 77.31W
07/08/2014 FREDERICK MD PUBLIC
SEVERAL TREES UPROOTED - UP TO TWO FEET IN DIAMETER IN
SIZE - ON WINSTON DRIVE
&&
EVENT NUMBER LWX1400724
AEBThunderstorm Wind, Fauquier
- When
- July 9, 2:39 PM EST
- Where
- Fauquier County, 0.75 mi SE of Ada
- Measured
- 52 kt (60 mph) estimated gust
- Crop damage
- $250
- Reported by
- Trained Spotter
- Coordinates
- 38.823, -77.909
There were two 4-inch in diameter tree limbs down on Ada Road.
Thunderstorm Wind, Fauquier
- When
- July 9, 2:52 PM EST
- Where
- Fauquier County, 1.71 mi ENE of Orlean
- Measured
- 52 kt (60 mph) estimated gust
- Crop damage
- $250
- Reported by
- 911 Call Center
- Coordinates
- 38.759, -77.920
There was a tree limb down blocking Conde Road.
Thunderstorm Wind, Culpeper
- When
- July 9, 3:22 PM EST
- Where
- Culpeper County, 1.69 mi NW of Lakota
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Crop damage
- $250
- Reported by
- 911 Call Center
- Coordinates
- 38.595, -77.894
There was a tree down on wires on Lakota Road.
Thunderstorm Wind, Culpeper
- When
- July 9, 3:30 PM EST
- Where
- Culpeper County, 0.37 mi NE of Culpeper Arpt
- Measured
- 52 kt (60 mph) estimated gust
- Crop damage
- $250
- Reported by
- Other Federal Agency
- Coordinates
- 38.523, -77.864
There were small to medium sized trees down on Beverly Ford Road.
Thunderstorm Wind, Culpeper
- When
- July 9, 3:30 PM EST
- Where
- Culpeper County, 0.63 mi SSW of Elkwood
- Measured
- 52 kt (60 mph) estimated gust
- Crop damage
- $250
- Reported by
- 911 Call Center
- Coordinates
- 38.512, -77.856
There was a tree down blocking the railroad tracks at Berry Hill Road near James Madison Highway.
Thunderstorm Wind, Culpeper
- When
- July 9, 3:31 PM EST
- Where
- Culpeper County, 0.61 mi SSW of Elkwood
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Crop damage
- $250
- Reported by
- 911 Call Center
- Coordinates
- 38.512, -77.855
There was a tree down on wires on Elkwood Crossing.
Thunderstorm Wind, Fauquier
- When
- July 9, 3:42 PM EST
- Where
- Fauquier County, 2.83 mi SSE of Remington
- Measured
- 52 kt (60 mph) estimated gust
- Crop damage
- $250
- Reported by
- 911 Call Center
- Coordinates
- 38.492, -77.780
A tree fell on a house on Sumerduck Road.
Thunderstorm Wind, Prince William
- When
- July 9, 4:16 PM EST
- Where
- Prince William County, 1.55 mi SW of Minnieville
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.613, -77.368
Thunderstorm Wind, Prince William
- When
- July 9, 4:28 PM EST
- Where
- Prince William County, 1.26 mi SE of Triangle
- Measured
- 52 kt (60 mph) estimated gust
- Crop damage
- $250
- Reported by
- 911 Call Center
- Coordinates
- 38.538, -77.312
A large tree fell down on the property on Potomac Crest Drive.
Thunderstorm Wind, Stafford
- When
- July 9, 4:36 PM EST
- Where
- Stafford County, 0.6 mi NNW of Falmouth
- Measured
- 52 kt (60 mph) estimated gust
- Crop damage
- $250
- Reported by
- 911 Call Center
- Coordinates
- 38.328, -77.474
There was a tree down at Heartfields Lane and Warrenton Road.
Hail, Prince William
- When
- July 9, 4:36 PM EST
- Where
- Prince William County, 0.31 mi ESE of Dumfries
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 38.568, -77.325
Thunderstorm Wind, Stafford
- When
- July 9, 4:47 PM EST
- Where
- Stafford County, 0.64 mi S of Sullivan
- Measured
- 52 kt (60 mph) estimated gust
- Crop damage
- $250
- Reported by
- 911 Call Center
- Coordinates
- 38.311, -77.401
There was a tree down on New Hope Church Road at White Oak Road.
Thunderstorm Wind, Stafford
- When
- July 9, 4:48 PM EST
- Where
- Stafford County, 0.5 mi S of Sullivan
- Measured
- 52 kt (60 mph) estimated gust
- Crop damage
- $250
- Reported by
- Trained Spotter
- Coordinates
- 38.313, -77.400
There was a large tree limb down across New Hope Church Road near White Oak.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Nebraska, July 9 to 10, 20141 injured · $202 million · 1.75 in hail · 29 events
- Heat in Nevada, July 9, 20141 death · 1 event
- Lightning Strikes in Oklahoma, July 9, 2014$3.0 million · 2 events
- Hail and Damaging Winds in Nebraska, July 9, 2014$75,000 · 2.75 in hail · 70 events
- Hail and Damaging Winds in New York, July 9, 2014$100,000 · 1 in hail · 32 events
- Lightning Strikes in Florida, July 9, 2014$120,000 · 2 events
- Damaging Winds in Massachusetts, July 9, 2014$75,000 · 50 kt wind · 10 events
- Damaging Winds and Lightning Strike in Virginia, July 9, 2014$72,000 · 60 kt wind · 9 events
- Flash Flood in Arizona, July 9, 2014$100,000 · 1 event
- Damaging Winds in Florida, July 9, 2014$53,000 · 55 kt wind · 4 events
- Damaging Winds in Georgia, July 9, 2014$38,000 · 55 kt wind · 7 events
- Damaging Winds in South Carolina, July 9, 2014$26,000 · 55 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 536743, 536729, 536730, 536731, 536733, 536734, 536736, 536744, 536737, 536738, 536740, 536741, 536742.